Omnibus clts for frÉchet means and nonparametric inference on non-euclidean spaces

Research output: Contribution to journalArticle

14 Scopus citations

Abstract

Two central limit theorems for sample Fréchet means are derived, both significant for nonparametric inference on non-Euclidean spaces. The first theorem encompasses and improves upon most earlier CLTs on Fréchet means and broadens the scope of the methodology beyond manifolds to diverse new non-Euclidean data, including those on certain stratified spaces which are important in the study of phylogenetic trees. It does not require that the underlying distribution Q have a density and applies to both intrinsic and extrinsic analysis. The second theorem focuses on intrinsic means on Riemannian manifolds of dimensions d > 2 and breaks new ground by providing a broad CLT without any of the earlier restrictive support assumptions. It makes the statistically reasonable assumption of a somewhat smooth density of Q. The excluded case of dimension d = 2 proves to be an enigma, although the first theorem does provide a CLT in this case as well under a support restriction. The second theorem immediately applies to spheres Sd, d > 2, which are also of considerable importance in applications to axial spaces and to landmarksbased image analysis, as these spaces are quotients of spheres under a Lie group G of isometries of Sd.

Original languageEnglish (US)
Pages (from-to)413-428
Number of pages16
JournalProceedings of the American Mathematical Society
Volume145
Issue number1
DOIs
StatePublished - 2017

    Fingerprint

Keywords

  • Fréchet means
  • Inference on manifolds
  • Omnibus central limit theorem
  • Stratified spaces

ASJC Scopus subject areas

  • Mathematics(all)
  • Applied Mathematics

Cite this